Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 10, 2018, 11:38 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2018, 11:38 PM EDT (03:38 UTC)
- Expired
- May 11, 2018, 12:30 AM EDT
- In force
- 52 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pulaski County, KY, Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 141 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 12:03 AM EDT | HAIL 1 | 3 Wnw Bronston, KY | QUARTER SIZED HAIL ON SLATE BRANCH ROAD SOUTH OF SOMERSET. REPORTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1320 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS53 KJKL 110338
SVRJKL
KYC199-231-110430-
/O.NEW.KJKL.SV.W.0028.180511T0338Z-180511T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1138 PM EDT THU MAY 10 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Northeastern Wayne County in south central Kentucky...
Southern Pulaski County in south central Kentucky...
* Until 1230 AM EDT
* At 1137 PM EDT, a severe thunderstorm was located over Naomi, or 11
miles north of Monticello, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monticello, Burnside, Naomi, Sloans Valley, Alpine, Gregory,
Bronston, Quinton, Betsey, Ritner, Delta, Frazer, Tateville,
Denney, Kidder, Mill Springs, Faubush, General Burnside S.P.,
Steubenville and Trimble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
3708 8491 3699 8435 3697 8434 3696 8436
3695 8442 3686 8459 3685 8457 3684 8459
3682 8458 3678 8464 3691 8496
TIME...MOT...LOC 0337Z 288DEG 25KT 3701 8483
HAIL...1.00IN
WIND...60MPH
$$
KAS3 follow-up statements
317
WWUS53 KJKL 110354
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1154 PM EDT THU MAY 10 2018
KYC199-231-110430-
/O.CON.KJKL.SV.W.0028.000000T0000Z-180511T0430Z/
Wayne KY-Pulaski KY-
1154 PM EDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTHEASTERN WAYNE AND SOUTHERN PULASKI COUNTIES...
At 1154 PM EDT, a severe thunderstorm was located over Frazer, or 8
miles southwest of Somerset, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burnside, Naomi, Sloans Valley, Alpine, Gregory, Bronston, Quinton,
Betsey, Ritner, Delta, Frazer, Tateville, Denney, Kidder, Mill
Springs, General Burnside S.P. and Trimble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3695 8486 3703 8481 3706 8478 3699 8435
3697 8434 3696 8436 3695 8442 3686 8459
3685 8457 3684 8459 3682 8458 3678 8464
TIME...MOT...LOC 0354Z 288DEG 25KT 3697 8469
HAIL...1.00IN
WIND...60MPH
$$
KAS570
WWUS53 KJKL 110405
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1205 AM EDT FRI MAY 11 2018
KYC199-231-110430-
/O.CON.KJKL.SV.W.0028.000000T0000Z-180511T0430Z/
Wayne KY-Pulaski KY-
1205 AM EDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTHEASTERN WAYNE AND SOUTHEASTERN PULASKI COUNTIES...
At 1205 AM EDT, a severe thunderstorm was located over Tateville, or
8 miles south of Somerset, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burnside, Quinton, Betsey, Sloans Valley, Delta, Frazer, Tateville,
Kidder, Alpine, General Burnside S.P. and Bronston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3692 8476 3699 8473 3704 8466 3699 8435
3697 8434 3696 8436 3695 8442 3686 8459
3685 8457 3684 8459 3682 8458 3679 8463
TIME...MOT...LOC 0405Z 280DEG 25KT 3697 8458
HAIL...1.00IN
WIND...60MPH
$$
KAS674
WWUS53 KJKL 110427
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1227 AM EDT FRI MAY 11 2018
KYC199-231-110437-
/O.EXP.KJKL.SV.W.0028.000000T0000Z-180511T0430Z/
Wayne KY-Pulaski KY-
1227 AM EDT FRI MAY 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND
SOUTHEASTERN PULASKI COUNTIES WILL EXPIRE AT 1230 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3692 8476 3699 8473 3704 8466 3699 8435
3697 8434 3696 8436 3695 8442 3686 8459
3685 8457 3684 8459 3682 8458 3679 8463
TIME...MOT...LOC 0427Z 288DEG 25KT 3693 8441
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:33 PM EDT, 5 minutes earlier.
Area forecast discussion, May 10, 11:33 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1133 PM EDT Thu May 10 2018 .UPDATE... Issued at 1133 PM EDT THU MAY 10 2018 Had to make a couple of hasty updates to the forecast to account for the unexpected thunderstorms that are now moving into our area. In fact, a couple of these storms are beginning to look a bit strong. A special weather statement has been issued to deal with any impending hazards these storms may present. The hazardous weather outlook has also been updated to account for the storms. UPDATE Issued at 736 PM EDT THU MAY 10 2018 Removed outdated late afternoon wording from the zone text product. The latest obs were also ingested into the forecast grids to establish new trends. Will issue the updated zone forecast text product shortly. && .SHORT TERM...(This evening through Friday night) Issued at 434 PM EDT THU MAY 10 2018 A weak cold front is continuing to shear out as it moves east of the state this afternoon. In it's wake, westerly flow is allowing for some continued upslope induced isolated showers and thunderstorms. CAPE was quite good as of 18Z (over 3,000 j/kg), but will continue to dwindle late this afternoon and evening as the best forcing shifts farther eastward and we start cooling. While a couple storms have pulsed up pretty significantly for a scan or two this afternoon, the overall nature of the storms should be weakening through the rest of the day. Drier air is also starting to push into the region from the west, further helping to cut off any precip potential across much of the CWA for the remainder of the afternoon. A secondary cold front is poised to push south into the northern portion of Kentucky during the overnight, where it then stall and move back north as a warm front during the day Friday. A weak upper level wave will also pass through Kentucky overnight, helping to feed momentum into the atmosphere. The combination of llvl SW flow south the stalling front (slight uptick in moisture), and decent lift, could bring about increased clouds throughout the overnight, as well as some isolated showers. Clouds and pops were increased from the previous forecast. However, did not include thunder, as a substantial near surface inversion will be setting up with overnight temps dropping into the upper 50s and low 60s, and there will be little to no instability to work with. By Friday, the front will have pushed north of the state once again, and high pressure will reside across the JKL CWA. That being said, the center of the high will be to our SE, allowing for continued SW flow across the CWA. This will pump moist and warm air into the region from the Gulf of Mexico, helping to boost temps into the mid and even upper 80s and dew points into the low 60s. With this warm airmass in place, can't rule out an isolated thunderstorm popping up during the afternoon, mainly in the high terrain as the flow tries to rise up the mountains. These will quickly taper off Friday evening, with high pressure remaining in place through Friday night. Skies will clear out, but the deep SW flow in the low and mid levels will keep temperatures warm, in the mid 60s for most locations. .LONG TERM...(Saturday through Thursday) Issued at 43 434 PM EDT THU MAY 10 2018 The overall upper level pattern will remain fairly similar through Monday, with ridging setting up over the OH Valley into Kentucky. This will lead to generally dry conditions through the weekend, but there is potential for some light precip to enter the far north on Saturday as a front stalls to the north of the Ohio River. This frontal boundary will remain stationary through the first part of the work week due to the stagnant upper level pattern. This will keep eastern Kentucky in the warm sector through mid-week as well, bringing in warm/moist air up from the Gulf and increasing chances of pop up thunderstorms in the afternoon/evening time frames. This is supported by decent CAPE values, particularly in the afternoon hours Monday through the end of the long term. By Wednesday evening into Thursday, the upper level pattern will begin to shift as a southern stream closed low in the Gulf will merge with the northern stream flow to form a deep trough over the eastern CONUS. This will increase rain chance coverage beyond pop up thunderstorms as a surface low pressure system progresses eastward from the Plains. High temperatures will continue to range from mid to upper 80s through Tuesday. There will be a slight cool down with the upper level pattern shift Wednesday, with highs in the low to mid 80s. Low temps will generally be in the 60s throughout the extended period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 736 PM EDT THU MAY 10 2018 VFR conditions will prevail at the TAF sites through out the forecast period. Skies will be generally partly cloudy overnight and winds will be light. May see isolated showers move across the area late tonight through the pre dawn hours. Winds should be out of the southwest on Friday and may increase to around 5KTs by 16 or 17Z across the area. Partly cloudy skies are expected with isolated showers and storms possible along the West Virginia and Virginia borders during the afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AR SHORT TERM...JMW LONG TERM...CGAL AVIATION...AR
Hazardous weather outlook, May 10, 11:31 PM EDT, 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 1131 PM EDT Thu May 10 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1131 PM EDT Thu May 10 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Isolated thunderstorms will be possible for portions of the area through late tonight, especially along and south of the Hal Rogers Parkway. A few of these storms may produce frequent lightning, small hail, and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday afternoon into the early evening across far southeast Kentucky, and then across the northern Bluegrass region Saturday and Sunday afternoons. Thunderstorms will be possible across eastern Kentucky at times from Monday through Thursday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/AR
In the hours before
Special weather statement, May 10, 11:20 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1120 PM EDT THU MAY 10 2018
KYZ079-083-110345-
Wayne-Pulaski-
1120 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND WESTERN
PULASKI COUNTIES...
At 1119 PM EDT, a strong thunderstorm was located near Jamestown, or
15 miles northwest of Monticello, moving east at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Science Hill, Naomi, Cains Store, Stab, Nancy, Pointer, Betsey,
Delta, Frazer, Pulaski County Park, Kidder, Mill Springs, Hogue,
Faubush, Magnum, Steubenville, Trimble and Eubank.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3729 8464 3682 8464
3690 8500
TIME...MOT...LOC 0319Z 290DEG 34KT 3703 8500
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:20 PM EDT | Special Weather Statement | JKL | Russell | 25 min |
| May 10, 11:58 PM EDT | Special Weather Statement | JKL | Pulaski | 32 min |
| May 11, 12:19 AM EDT | Special Weather Statement | JKL | McCreary | 26 min |
| May 11, 12:25 AM EDT | Special Weather Statement | JKL | Wayne | 35 min |
| May 11, 12:42 AM EDT | Special Weather Statement | JKL | Whitley | 33 min |
| May 11, 1:04 AM EDT | Special Weather Statement | JKL | Bell, Whitley | 56 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.